MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0630-B
Medical Device Problem Code Failure to Fold (1255)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-00375, 3005168196-2020-00376.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left renal artery using ruby coils, non-penumbra coils, and a non-penumbra microcatheter.It was noted that the target vessel was a high flow area.During the procedure, resistance was encountered while the first 2 mm x 4 mm ruby coil was advanced into the microcatheter.The 2 mm x 4 mm ruby coil was unable to advance further through the microcatheter; therefore, it was removed and inspected for damage.The physician was unable to find any damage and proceeded to make two additional attempts to re-advance the coil without success.The 2 mm x 4 mm ruby coil was again removed and inspected for damage.No damage was found.The physician discontinued use of the coil and used another 2 mm x 4 mm ruby coil with continuous flush to proceed.However, the same issue occurred; the coil was withdrawn and re-advanced two additional times without success.Therefore, the 2 mm x 4 mm ruby coil was removed and a non-penumbra coil was implanted.Next, the physician encountered some resistance while advancing a 4 mm x 35 mm ruby coil out of the microcatheter.As the 4 mm x 35 mm ruby coil was advanced into the vessel, it began to form but was determined to be too small for the vessel.Therefore, it was removed and replaced with a 6 mm x 30 mm ruby coil.The 6 mm x 30 mm ruby coil did not take shape in the desired location in the vessel and only took shape in the distal part.After several attempts were made to re-position the microcatheter and the coil, the 6 mm x 30 mm ruby coil was removed.Subsequently, the physician reviewed the angiogram images and realized that no additional embolization was required.Therefore, the procedure was ended.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the first returned ruby coil revealed a functional device.During functional testing, the ruby coil was advanced through a demonstration lantern without an issue.Further evaluation revealed pusher assembly kinks.These kinks may be a result of advancing the device against resistance.Evaluation of the second returned ruby coil revealed a functional device.During functional testing, the ruby coil was advanced through a demonstration lantern without an issue.Further evaluation revealed pusher assembly kinks.These kinks may be a result of advancing the device against resistance.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of resistance experienced during the procedure could not be determined evaluation of the third returned ruby coil revealed offset coil winds on the proximal end of the embolization coil.If the device is manipulated against resistance, damage such as this may occur.This damage may have contributed to the reported inability to take shape.During functional testing, the ruby coil was advanced out of its introducer sheath and a shape was present.The reported complaint could not be confirmed.Evaluation of the fourth returned ruby coil revealed an undamaged, functional device.During functional testing, the ruby coil was advanced through a demonstration lantern without an issue.There were no allegations against this device as it was removed from the procedure due to a sizing issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00375 2.3005168196-2020-00376.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9849480
Report Number3005168196-2020-00377
Device Sequence Number765257
Product Code HCG
UDI-Device Identifier00814548018362
UDI-Public00814548018362
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0630-B
Device Catalogue NumberRBY4C0630
Device Lot NumberF93642
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/23/2020
Supplement Date Received by Manufacturer03/20/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age22 YR
Date Report Sent to FDA01/01/2005